Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How To Prevent Wasting When You Have Hiv

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

How best to prevent facial wasting after treatment interruption?

I have been on a drug "holiday" for the past 18 months, after 12 years of HIV therapy. I stopped my meds with high CD4 count of 1100 and undetectable viral load. The reason I stopped therapy was because, even though I felt great, I had...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello, and thanks for posting. You do not seem vain and asking to take an effective regimen with the lowest chance of lipoatrophy is a perfectly reasonable request. It would be important to know what your regimen was before the treatment... Read more »

Preventing wasting

Do you not think that wasting may be prevented by starting treatment with fairly high cd4? and while on them for the first few months watch you weight closely making sure to intake enough calories to mantain it?It is just something I have noticed,...
Alvan Fisher, M.D.

Response from Alvan Fisher, M.D.

Brown University School of Medicine
You are on to something if you mean HIV-associated weight loss and possibly lipodystrophy. We certainly see more wasting with advanced disease but see LD at any stage of disease. There is some evidence that the duration of AIDS and the lowest CD4... Read more »

Prevention of Wasting with the use of Anabolic Therapies

On October 31st I found out that Im HIV+ my CD4 is 368 and viral load is 132,000. I may be at a point sometime in the near future to where I will need to take some type of HIV meds. Im 6 tall and weight 175, and in very good health, with the...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello and thanks for posting. Sorry to hear about your recent diagnosis. Androgenic steroids may be very useful, but must be used cautiously because of the side effects. As a general rule, HIV alone is not an indication for androgenic steroids.... Read more »

Best drug treatments to prevent facial wasting

Im a 43 year old male who became HIV positive 24 months ago. I just started taking HIV medications when my CD4 count dropped to 500 and viral load increased to over 17,000. My doctor put me on Truvada and Sustiva for 6 months now and my CD4 count is...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello, and thanks for posting. I am not aware of any studies that show less lipoatrophy with Isentress compared with Sustiva. There would probably be less risk of lipoatrophy with Kaletra, but the trade off would be more side effects and greater... Read more »
Connect With Others

Waste

Posted by Anonymous, 1 Reply
WASHINGTON TIMES
Published: Nobvember 16, 2001 Author: Robert Stacy McCain


Taxpayers paid for AIDS-prevention projects that encouraged sexual activity in direct violation of federal guidelines and met the "legal definition of
obscene material," an... Read more »

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

Wasting?

Posted by Anonymous, 1 Reply
Is "wasting" a sure sign of HIV infection? I've lost a lot of weight in the last couple of months and have nausea and poor appetite. It's been a while since my last "questionable" encounter, but I feel my health declining rapidly. Read more »

Wasting Worries

Posted by Anonymous, 1 Reply
Ok. Haven't had really any "symptoms" of HIV. But, it seems like over the last year since my posible exposure, I have lost mass in my legs and arms while gaining weight at my midsection. My cheeks are sunken in as well.

2 questions.

Is it... Read more »